Alert archive / California / Wind Advisories in 2020

Wind Advisory 11, NWS Los Angeles, CA

January 30, 2020Los Angeles County, California

NWS Los Angeles, CA issued this wind advisory at Jan 30, 2020, 2:29 PM PST for Los Angeles County, California. It took effect at Jan 30, 2020, 10:00 PM PST. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Jan 30, 2020, 2:29 PM PST (22:29 UTC)
In effect from
Jan 30, 2020, 10:00 PM PST
Expired
Jan 31, 2020, 8:30 AM PST
In force
11 hr
Issued by
NWS Los Angeles, CA

County Los Angeles County, CA

The radar

The Santa Ana Mts radar (KSOX), 71 km from the middle of the area, began a volume at 22:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 10.5 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2020-01-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2020-01-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3524 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

274 
WWUS76 KLOX 302229
NPWLOX

URGENT - WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
229 PM PST Thu Jan 30 2020

CAZ044>046-053-054-088-547-311130-
/O.NEW.KLOX.WI.Y.0011.200131T0600Z-200131T2000Z/
Ventura County Interior Valleys-Ventura County Coastal Valleys-
Santa Monica Mountains Recreational Area-Ventura County Mountains-
Los Angeles County Mountains excluding the Santa Monica Range-
Santa Clarita Valley-Los Angeles County San Fernando Valley-
Including the cities of Santa Paula, Fillmore, Ojai, Piru, 
Thousand Oaks, Simi Valley, Moorpark, Newbury Park, 
Lockwood Valley, Mount Pinos, Acton, Mount Wilson, Sandberg, 
Santa Clarita, Newhall, Valencia, Woodland Hills, Northridge, 
Burbank, and Universal City
229 PM PST Thu Jan 30 2020

...WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO NOON PST
FRIDAY...

* WHAT...Northeast winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Los Angeles and Ventura County mountains and valleys
  except for the San Gabriel Valley.

* WHEN...From 10 PM this evening to noon PST Friday.

* IMPACTS...Gusty winds will blow around unsecured objects and 
  make driving difficult, especially for high profile vehicles. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...The strongest winds will be in the Los
  Angeles County mountains in and around the Highway 14 corridor,
  the Santa Monica mountains, and in the hills surrounding the 
  eastern Ventura County valleys.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

MW
2 follow-up statements
624 
WWUS76 KLOX 311148
NPWLOX

URGENT - WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
348 AM PST Fri Jan 31 2020

CAZ044>046-053-054-088-547-312000-
/O.CON.KLOX.WI.Y.0011.000000T0000Z-200131T2000Z/
Ventura County Interior Valleys-Ventura County Coastal Valleys-
Santa Monica Mountains Recreational Area-Ventura County Mountains-
Los Angeles County Mountains excluding the Santa Monica Range-
Santa Clarita Valley-Los Angeles County San Fernando Valley-
Including the cities of Santa Paula, Fillmore, Ojai, Piru, 
Thousand Oaks, Simi Valley, Moorpark, Newbury Park, 
Lockwood Valley, Mount Pinos, Acton, Mount Wilson, Sandberg, 
Santa Clarita, Newhall, Valencia, Woodland Hills, Northridge, 
Burbank, and Universal City
348 AM PST Fri Jan 31 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON PST TODAY...

* WHAT...Northeast winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Los Angeles and Ventura County mountains and valleys 
  except for the San Gabriel Valley.

* WHEN...Through noon today.

* IMPACTS...Gusty winds will blow around unsecured objects and 
  make driving difficult, especially for high profile vehicles. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...The strongest winds will be in the Los 
  Angeles County mountains in and around the Highway 14 
  corridor, the Santa Monica mountains, and in the hills 
  surrounding the eastern Ventura County valleys.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

ASR
247 
WWUS76 KLOX 311630
NPWLOX

URGENT - WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
830 AM PST Fri Jan 31 2020

CAZ044>046-053-054-088-547-311730-
/O.CAN.KLOX.WI.Y.0011.000000T0000Z-200131T2000Z/
Ventura County Interior Valleys-Ventura County Coastal Valleys-
Santa Monica Mountains Recreational Area-Ventura County Mountains-
Los Angeles County Mountains excluding the Santa Monica Range-
Santa Clarita Valley-Los Angeles County San Fernando Valley-
Including the cities of Santa Paula, Fillmore, Ojai, Piru, 
Thousand Oaks, Simi Valley, Moorpark, Newbury Park, 
Lockwood Valley, Mount Pinos, Acton, Mount Wilson, Sandberg, 
Santa Clarita, Newhall, Valencia, Woodland Hills, Northridge, 
Burbank, and Universal City
830 AM PST Fri Jan 31 2020

...WIND ADVISORY IS CANCELLED...

Winds have dropped below advisory levels in most areas, however 
northeast winds 15 to 25 mph with local gusts to 35 mph are still 
possible in the hills and mountains through the early afternoon 
hours. 

$$

MW

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this wind advisory went out at Jan 30, 1:54 PM PST, 35 minutes earlier.

Area forecast discussion, Jan 30, 1:54 PM PST, 35 minutes before
Area Forecast Discussion
National Weather Service Los Angeles/Oxnard CA
154 PM PST Thu Jan 30 2020

.SYNOPSIS...30/730 AM.

Mostly clear skies will prevail through Saturday. There will be
breezy to windy conditions through and below the passes and
canyons of L.A. and Ventura counties through Friday Morning.
Temperatures will warm every day through Saturday then cool
significantly on Sunday. There is a slight chance of light showers
in Ventura and Los Angeles counties Sunday night and Monday
morning.

&&

.SHORT TERM (TDY-SUN)...30/151 PM.

Wind speeds have decreased as offshore gradients have weakened but
there are still some gusts to around 30 mph in the mountains and
western SB County. Offshore flow expected to increase again this
evening into Friday morning bringing another round of Santa Ana
winds to mainly LA/Ventura Counties but also parts of the Central
Coast. Not a lot of upper support with this one but surface
gradients alone should be enough to generate at least low end
advisory level winds across the valleys and mountains of
LA/Ventura Counties. Some of these winds will filter down into the
Oxnard plain and the Malibu coast but with minimal upper support
and cold air advection wind speeds will probably remain below
advisory levels there.

After a slightly cooler day today in some areas Friday should be
several degrees warmer with highs possibly near 80 in the warmer
valleys and coastal areas south of Pt Conception and away from
the immediate coast. Overall highs will be 5-10 degrees above
normal.

Gradients weaken slightly Saturday but air mass is warmer and most
areas should end up a least a degree or two warmer than Friday.
Some locally breezy northeast winds possible in the morning but
below advisory levels.

Weather conditions will rapidly change Sunday as a cold upper
level trough drops out of the Gulf of Alaska and moves into
California. The deterministic models are in pretty good agreement
now with the strength and track, generally keeping this over land
and drier aloft. However, a rapid increase in onshore flow and
cooling aloft on Sunday will likely spin up a deep marine layer
during the afternoon over the coastal waters. High temps will drop
about 10 degrees from Saturday. Given the trajectory of the trough
northwest flow will likely keep those low clouds away from most
coastal areas except for in LA County where winds will back to the
southwest providing a favorable situation for low clouds to push
onshore and inland during the late afternoon and evening hours.
The combination of rapid cooling aloft, some upper level energy,
and the deepening marine layer will likely at least result in some
drizzle and possibly some light rain in LA County with the best
chances up against the south facing San Gabriel Mountains. Precip
amounts would be mostly under a tenth of an inch. In addition,
gusty southwest winds will be increasing across the Antelope
Valley.

At the same time, northwest flow will be rapidly increasing across
SLO/SB Counties and I5 corridor area. Models are showing
impressive winds aloft Sunday evening, in the 50-60kt range at
850mb just off Pt Conception and in the I5 corridor. With good
subsidence behind the trough a lot of this wind will be
transported towards the surface resulting in at least advisory
level winds across SLO/SB Counties and probably warning level in
the mountains. Light showers and low elevation snow are possible
near the Kern County line from southeast SLO County through the I5
corridor, including the Grapevine, though accumulations should be
very light. May need some freeze/frost headlines Sunday night in
wind protected valleys and coastal areas.

.LONG TERM (MON-THU)...30/151 PM.

Northwest flow and cold advection/subsidence will quickly scour
out the clouds late Sunday night into Monday morning leaving
mostly sunny skies and dry conditions by mid morning if not
earlier. Winds will have peaked the night before but breezy
northerly winds will continue in the mountains and below passes
and canyons. Sunday's cooling trend will continue with highs in
the upper 50s to mid 60s at lower elevations and 30s in the
mountains. With winds dropping off but cold air lingering at least
another day temps Monday night will be even colder in some areas
and frost/freeze headlines will likely be even more widespread
than the night before.

Dry weather and slowly rebounding temps (lows and highs) through
the rest of the week as the eastern Pacific ridge returns. Most
areas should be back to normal daytime highs by around Wed with
slightly warmer temps Thu.

&&

.AVIATION...30/1928Z.

At 18Z at KLAX...There was no marine layer nor an inversion.

High confidence in VFR through Friday, except for a 30 percent
chance of LIFR FG at KPRB 10-18Z Friday. The strong north winds
from the past 24 hours have weakened, but gusty northeast winds
will form tonight into Friday. Winds 20+ KT or moderate LLWS are
possible 10-20Z Friday at KVNY KBUR KCMA KOXR. UDDF likely near
the mountains.

KLAX... High confidence in VFR conditions through Friday. No wind
concerns through 10Z. East winds likely 10-20Z Friday. From
14-19Z, 30 percent chance of speeds around 8 KT or weak to
moderate LLWS.

KBUR...High confidence in VFR conditions through Friday. Low
confidence on winds after 10Z Friday. Northeast wind 15 to 25 KT
could surface at times, or produce moderate LLWS.

&&

.MARINE...30/142 PM.

High confidence of Small Craft Advisory (SCA) winds and/or seas
continuing into Friday morning from the Central Coast to San
Nicolas Island. NE winds will form Friday morning from Ventura to
Santa Monica, with a 50 percent chance of hitting low end SCA.

Growing confidence for very dangerous sea conditions Sunday and
Monday. Gale Force winds (35-45 knots) are likely over all waters,
with a 60 percent chance of Storm Force Winds (50 knots) beyond 10
miles from shore from Point Arguello to San Nicolas Island. These
winds will generate very steep seas everywhere, from 8-12 feet at
8 seconds from Santa Barbara to Los Angeles, to 18-22 feet at 12
seconds from the Central Coast to San Nicolas Island. This is a
rare event, with conditions like this occurring once every 5 to 10
years. It is strongly encouraged for mariners to plan on staying
in safe harbor Sunday and Monday.

&&

.BEACHES...30/1127 AM.

A moderately large northwest to west swell will peak tonight then
subside on Friday. The High Surf Advisory will likely be allowed
to end sometime Friday morning. Very strong northwest to west
winds Sunday and Monday will create a very large and steep wind
swell peaking around 10 feet from Santa Barbara to Los Angeles
Counties, around close to 20 feet on the Central Coast. This will
likely result in dangerously large and frequent breaking waves on
all coasts.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
CA...High Surf Advisory in effect until noon PST Friday for zones
      34-35. (See LAXCFWLOX).
     Wind Advisory in effect from 10 PM this evening to noon PST
      Friday for zones 44>46-53-54-88-547. (See LAXNPWLOX).
PZ...Small Craft Advisory in effect from 9 PM this evening to 9 AM
      PST Friday for zone 645. (See LAXMWWLOX).
     Small Craft Advisory in effect until 9 AM PST Friday for
      zones 670-673-676. (See LAXMWWLOX).

&&

.HAZARD POTENTIAL OUTLOOK (SUN-THU).

Very strong and gusty north to northwest winds are expected
late Sunday into Monday. Low elevation snow showers possible
Sunday night into early Monday, possibly impacting Interstate 5
through the Grapevine. Areas of frost are possible for some
coast/valley areas Monday and Tuesday mornings.

&&

PUBLIC...MW
AVIATION...Kittell
MARINE...Kittell
BEACHES...Kittell
SYNOPSIS...JLL

weather.gov/losangeles

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 30, 5:34 AM PSTWind AdvisoryLOX4 hr
Jan 30, 9:07 AM PSTSmall Craft AdvisoryLOX24 hr

Nearby

Wind Advisories in California, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.